advertisement

3 Effects SSRIs Have on Your Romantic Relationships

July 7, 2019 Hannah O'Grady

There are several effects selective-serotonin reuptake inhibitors (SSRIs) might have on your relationships. Here are three common ways an SSRI might affect your romantic relationships.

When you opt to start taking SSRIs, antidepressants commonly prescribed for the treatment of depression and anxiety disorders, the accompanying side effects may begin to impact your romantic relationships in unexpected ways. I began taking SSRIs when I was 14 and am now on my 10th year of taking these medications. Although I am a firm believer that these medications saved my life, I have noticed that certain aspects of my relationships have been impacted by my daily dose of what I call my "happy pill." Here are three ways that the SSRIs you are taking could be impacting your romantic relationship with your partner.

The Effects SSRIs Have on Relationships

SSRIs Can Impact Your Sex Drive 

A commonly reported side effect of SSRIs is a decreased sex drive which has an effect on your relationship. Some individuals on these antidepressants report anorgasmia, a persistent inability to achieve orgasm. For someone who has a high sex drive before beginning SSRIs, this potential side effect could cause some surprise.

When I was beginning to explore my sexuality in high school, I noticed that my sex drive was extremely low. When I told one partner of mine that my daily medication killed my libido, he responded by saying "Well then maybe you should stop taking that medication." Needless to say, that relationship did not last long. If you do experience this symptom and find that it negatively impacts your relationship, it could be worth discussing with your doctor. 

Suicidal Ideations Can Increase After Starting SSRIs

When I first began my SSRIs at the end of middle school, I didn't have a full grasp on my mental health and the ways that it was impacting my life and the lives of those around me. Therefore, once I started my medication, my parents noticed the change in my mood before I did.

I was experiencing suicidal ideations before being prescribed SSRIs, and these didn't immediately vanish. However, these symptoms began to ebb over time. Although I was fortunate, others who begin SSRIs notice a spike in depressive symptoms, specifically, suicidal ideations. Experiencing suicidal thoughts, especially when you've never dealt with them before, can be devastating, frightening, and nerve-wracking.

These emotions can interfere with any healthy relationship, and it is important to monitor the shift in your mental health as you begin taking these medications. Open communication, honesty, and a willingness to be vulnerable with your partner as you begin your medication can ease the transition. 

SSRIs Can Alter Your Feelings of Love 

When I began SSRIs, I  began to notice more color in the world. Prior to becoming severely depressed and anxious, I was an outgoing and joyful girl who was known to be quirky and silly. Once I began my medication, emotions that had been previously shrouded by my poor mental health began to crop to the surface, such as passion, love, and affection.

However, others who use SSRIs report that their feelings were dulled in some sense and that the spark in their relationship had been diminished. A sudden decrease in emotions that help maintain strong relationships (such as love and affection) can be undeniably frightening, and it may initially be hard to pin down where this change in emotions may be coming from.

Again, be open and honest with your partner about how you are feeling. If these feelings persist, a trip to the doctor may be warranted. I say that finding the right medication is something like dating; there are so many types out there, you have to find the one that fits with you. 

APA Reference
O'Grady, H. (2019, July 7). 3 Effects SSRIs Have on Your Romantic Relationships , HealthyPlace. Retrieved on 2019, September 16 from https://www.healthyplace.com/blogs/relationshipsandmentalillness/2019/7/3-effects-ssris-have-on-your-romantic-relationships



Author: Hannah O'Grady

Find Hannah on Facebook and Instagram.

Leave a reply